Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 124, NWS New Orleans, LA

January 7, 2005Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jan 7, 2005, 10:16 PM CST for Tangipahoa Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2005, 10:16 PM CST (04:16 UTC)
Expired
Jan 7, 2005, 10:45 PM CST
In force
29 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 080416
TORLIX
LAC105-080445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 PM CST FRI JAN 7 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PONCHATOULA

* UNTIL 1045 PM CST

* AT 1014 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PONCHATOULA...OR ABOUT 6 MILES SOUTH OF HAMMOND...MOVING EAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROBERT BY 1030 PM CST

STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3038 9048 3038 9051 3039 9049 3044 9052
      3051 9052 3051 9048 3056 9025 3036 9025
      3034 9045

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jan 7, 7:43 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 7, 7:43 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
743 PM CST FRI JAN 7 2005

.SECOND UPDATE...
LINE OF THUNDERSTORMS CONTINUES TO GENERATE LOCALLY HEAVY
RAINFALL...ESPECIALLY WHERE LOCAL TRAINING OCCURS FOR A BRIEF TIME.
ALSO...A FEW BOWING LINE SEGMENTS AND MERGING CELLS HAVE BEEN NOTED
ON RADAR OVER SOUTHWEST/SOUTH CENTRAL MS AND EXTENDING JUST DOWN
ACROSS THE STATE LINE INTO ADJACENT LA PARISHES. NO REPORTS OF ANY
STRONG TO SEVERE WEATHER HAS BEEN RECEIVED AT THIS TIME...BUT A FEW
STORMS HAVE PRODUCED FREQUENT LIGHTNING AND ONE HOUR RAINFALL RATES
OF ONE TO TWO INCHES PER HOUR. 00Z SLIDELL SOUNDING INDICATED DECENT
SHEAR PROFILES WITH 0-3KM SRH OF 232 M2/S2...SO AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS OR A BRIEF TORNADO IS POSSIBLE. A
CAP JUST ABOVE 700 MB IS OBVIOUSLY BEING ERODED AND MOISTENED ALONG
THE CONVECTIVE LINE JUST AHEAD OF THE COLD FRONT. HAVE UPDATED THE
GRIDS YET AGAIN TO EXPAND THE 100 PERCENT POPS EAST SINCE THE LINE
HAS SOLIDIFIED AND STRENGTHENED MORE THE LAST COUPLE HOURS. RAISED
POPS TO LIKELY AROUND NEW ORLEANS AND ON THE MS COAST SINCE
SIGNIFICANT ENERGY WILL CONTINUE TO TRANSLATE EAST.

&&

.PREVIOUS UPDATE...
RADAR SHOWS SOLID LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH
HEAVY RAIN ACROSS SOUTHWEST MS AND EAST CENTRAL/SOUTH CENTRAL
LA...AHEAD OF THE SURFACE COLD FRONT. UPDATED GRIDS TO RAISE POPS TO
LIKELY TO CATEGORICAL ALONG TO ABOUT 60 MILES AHEAD OF THIS LINE.
UVV WILL CONTINUE TO BE ENHANCED BY THE RIGHT ENTRANCE REGION OF THE
UPPER JET WHICH EXTENDS NORTHEAST FROM THE LOWER MS VALLEY. ACTIVITY
WILL SHIFT EAST DURING THE EVENING...SO DO NOT ANTICIPATE ANY
SIGNIFICANT DURATION OF HEAVY RAINFALL. ALSO TWEAKED POPS DOWN OVER
THE NORTH AND WEST ZONES AFTER MIDNIGHT INTO SATURDAY AS DRIER AIR
WORKS INTO THE FORECAST AREA.

&&

.PREVIOUS FULL DISCUSSION...
LINE OF SHOWER AND THUNDERSTORM ACTIVITY FINALLY BEGINNING TO NEAR
THE NW SECTIONS OF THE AREA ALONG THE WARM FRONT. EVEN 18Z MODEL
RUNS NOT SHOWING MUCH MORE THAN TRAILING END OF ENERGY OVER THE AREA
THROUGH THE NIGHTTIME HOURS. SCATTERED POPS APPEAR TO BE SUFFICIENT.
NW SECTIONS...IE MCB/BTR WILL HAVE GREATEST SHOT AT ANY THUNDERSTORM
ACTIVITY AS THEY WILL BE MORE IN LINE WITH THE GREATER INSTABILITY.
SE SECTIONS AND COASTAL WATERS MAINLY SCATTERED SHOWERS. MAIN LOW
PULLS NE ON SAT TAKING ENERGY WITH IT AND ANY LINGERING POPS.
HOWEVER...NOTE ONLY A BRIEF LOWERING OF THE TEMPERATURES FOR
SATURDAY NIGHT AS THE FRONT WILL NOT MAKE A GREAT OVERALL IMPACT AS
SOUTHERLY FLOW RETURNS AND TEMPERATURES CREEP BACK UP A TAD. NO
GREAT PATTERN CHANGES AFTER THIS UNTIL THE LATTER PART OF THE
FORECAST AS ANOTHER FRONT APPROACHES AGAIN NEXT THU INTO FRI
ALLOWING FOR AGAIN ANOTHER COOL DOWN POSSIBLE.

&&

.UPDATED POINT TEMP/POPS...

MCB  55 66 47 72 /100 20 00 00
BTR  60 70 50 74 /100 20 00 00
MSY  63 71 56 73 / 60 10 00 00
GPT  63 70 52 72 / 60 30 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Jan 7, 8:45 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 PM CST FRI JAN 7 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
845 PM CST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

A LINE OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...IN ADVANCE
OF A COLD FRONT...WILL CONTINUE TO MOVE EAST ACROSS SOUTH MISSISSIPPI
AND MUCH OF EAST CENTRAL AND SOUTHEAST LOUISIANA TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER...ONE OR TWO THUNDERSTORMS
MAY PRODUCE A BRIEF TORNADO AND DAMAGING WINDS ALONG WITH FREQUENT
LIGHTNING...MAINLY NORTH OF LAKE PONTCHARTRAIN AND THE ADJACENT
COUNTIES OF SOUTH MISSISSIPPI.

ELSEWHERE...THE SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
ONE TO TWO HOUR PERIOD. THIS MAY RESULT IN HEAVY PONDING OF WATER
ON ROADS ALONG WITH MINOR STREET FLOODING.

THE THREAT OF STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAIN IS
EXPECTED TO COME TO AN END AFTER MIDNIGHT AS THE UPPER LEVEL
DISTURBANCE PULLS AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME DUE TO THE ISOLATED NATURE OF THE SEVERE
THUNDERSTORMS.

22

In the hours before

Special weather statement, Jan 7, 6:50 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
650 PM CST FRI JAN 7 2005

MSZ070-071-080130-
PIKE-WALTHALL-
650 PM CST FRI JAN 7 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PIKE COUNTY...

AT 650 PM CST...RADAR INDICATED A STRONG THUNDERSTORM THAT WILL BE
CAPABLE OF PRODUCING STRONG WINDS UPWARDS TO 50 MPH NEAR
SUMMIT.MOVEMENT OF THIS STORM IS TO THE EAST AT NEARLY 35 MPH.

INTERESTS IN NORTHERN PIKE AND WALTHALL COUNTIES SHOULD BE ALERT TO
RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY FROM WINDOWS. STAY TUNED
FOR LATER STATEMENTS AND POSSIBLE WARNINGS SHOULD STRENGTHENING OF
THE SYSTEM TAKE PLACE.

24
Special weather statement, Jan 7, 7:27 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
727 PM CST FRI JAN 7 2005

LAZ038-MSZ070-080200-
PIKE-TANGIPAHOA-
727 PM CST FRI JAN 7 2005

...STRONG THUNDERSTORMS NEAR GILLSBURG MOVING TOWARD OSYKA AND
   KENTWOOD...

AT 725 PM CST...RADAR INDICATED A STRONG THUNDERSTORM MOVING ALONG
THE MISSISSIPPI AND LOUISIANA STATE LINE JUST SOUTH OF GILLSBURG IN
EXTREME SOUTHEAST AMITE COUNTY. THIS STORM WAS MOVING EAST AROUND 35
MPH. STRONG AND POSSIBLY DAMAGING WIND GUSTS NEAR 50 MPH ARE
POSSIBLE IN THE OSYKA AND KENTWOOD AREAS THROUGH 745 PM.

INTERESTS IN SOUTHERN PIKE COUNTY AND NORTHERN TANGIPAHOA PARISH
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY
FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS
IN THE EVENT THIS STORMS INTENSIFIES.

24
Local storm report, Jan 7, 8:31 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 PM CST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          8 SW TYLERTOWN          31.03N 90.24W
01/07/2005                   WALTHALL           MS   LAW ENFORCEMENT

            S.O. RECEIVED SEVERAL REPORTS OF TORNADO MOVING THROUGH
            THE BROCK-DILLON ROAD AREA IN EXTREME SOUTHWEST CORNER OF
            COUNTY.

&&

RJR
Special weather statement, Jan 7, 10:03 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1003 PM CST FRI JAN 7 2005

LAZ040-056>065-MSZ077-080500-
ASSUMPTION-ORLEANS-PEARL RIVER-ST CHARLES-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
1003 PM CST FRI JAN 7 2005

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
   LOUISIANA THROUGH MIDNIGHT...

AT 10 PM CST...A SQUALL LINE OF THUNDERSTORMS WAS MOVING EASTWARD AT
35 MPH ALONG A COLD FRONT MOVING ACROSS THE REGION. THIS SQUALL
LINE EXTENDED FROM BOGALUSA TO GONZALES TO NEAR MORGAN CITY. SOME OF
THE STRONGER STORMS WITHIN THIS LINE WERE MARGINALLY SEVERE WITH
POTENTIAL WIND GUSTS OF 45 TO 55 MPH AND FREQUENT LIGHTNING. THIS
LINE WILL BE MOVING INTO COVINGTON...MANDEVILLE...LAPLACE AND
THIBODAUX BY 1030 PM AND CONTINUE TO THE METRO NEW ORLEANS AREA BY
11 PM.

HEAVY RAINFALL WAS INDICATED ALONG THIS LINE WITH SOME LOCATIONS
RECEIVING A QUICK INCH OF RAIN.

STAY IN A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS SQUALL LINE
MOVES ACROSS THE AREA THIS EVENING. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS REGARDING THIS HAZARDOUS WEATHER EVENT.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:06 PM CSTSevere Thunderstorm WarningLIXWashington24 min
Jan 7, 8:42 PM CSTSevere Thunderstorm WarningLIXWashington33 min
Jan 7, 9:18 PM CSTSevere Thunderstorm WarningLIXWashington27 min
Jan 7, 9:27 PM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa33 min
Jan 7, 9:42 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.